Alert archive / Montana / Special Weather Statements in 2016
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Jan 30, 2016, 9:07 AM MST for Ravalli County, Montana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 30, 2016, 9:07 AM MST (16:07 UTC)
- Expired
- Jan 30, 2016, 9:45 AM MST
- In force
- 38 min
- Issued by
- NWS Missoula, MT
County Ravalli County, MT
The radar
The Missoula radar (KMSX), 91 km from the middle of the area, began a volume at 16:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 4.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 887 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
880 WWUS85 KMSO 301607 SPSMSO SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 907 AM MST SAT JAN 30 2016 IDZ005-006-MTZ005-006-301645- SOUTHERN CLEARWATER MOUNTAINS ID-NORTHERN CLEARWATER MOUNTAINS ID- MISSOULA/BITTERROOT VALLEYS MT-BITTERROOT/SAPPHIRE MOUNTAINS MT- 907 AM MST SAT JAN 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO...CENTRAL CLEARWATER...NORTHERN RAVALLI AND WEST CENTRAL GRANITE COUNTIES UNTIL 945 AM MST/845 AM PST/... AT 906 AM MST/806 AM PST/...DOPPLER RADAR WAS TRACKING A BAND OF SNOW SHOWERS ALONG A LINE EXTENDING FROM 29 MILES NORTHEAST OF LOWELL TO 6 MILES EAST OF WOODSIDE...AND MOVING EAST AT 20 MPH. THIS BAND WILL BE CAPABLE OF PRODUCING MODERATE TO HEAVY SNOW CREATING DIFFICULT DRIVING CONDITIONS IN A VERY SHORT DISTANCE. LOCATIONS IMPACTED INCLUDE... HAMILTON...WOODSIDE...VICTOR...PINESDALE...CORVALLIS AND SKALKAHO PASS. LAT...LON 4632 11525 4621 11346 4640 11392 4653 11537 TIME...MOT...LOC 1606Z 284DEG 17KT 4644 11515 4633 11403 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jan 30, 3:32 AM MST, 5 hours 35 minutes earlier.
Area forecast discussion, Jan 30, 3:32 AM MST, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
332 AM MST SAT JAN 30 2016
.DISCUSSION...Winter Weather Advisories continue through the
morning since the atmosphere has remained quite unstable with
periods of brief snow showers followed by clearing which has
likely turned some roads slick this morning. However some of these
advisories may need to be extended or re-issued this afternoon.
The atmospheric flow over these next several days will be highly
supportive of a variety of snow showers. From organized 'snow
bands' to disorganized 'popcorn showers', most all locations will
at least visibly see some snow between now and Tuesday. Therefore
the key then is to detect subtle waves in the atmosphere which
will initiate better organization and/or greater intensity within
these snow showers which ultimately may produce more than trace
accumulations.
All the main forecast models show the first organized wave
approaching the Northern Rockies late tonight, producing an
uptick of snow across the Clearwater & Bitterroot Mountains along
with the Southern Bitterroot Valley and perhaps even extending
towards SW Montana (Butte/Georgetown Lake). Weaker showers will
persist through the rest of today, tonight and early Sunday. Models
are bit out of sync with the subsequent following wave, dragging
it southeast across the region sometime Sunday afternoon or
evening. However the trajectory of this wave is consistently
favorable in all models for increasing chances of snow. Thus we
have raised the chances for precipitation during this time frame.
There may be yet a third wave drifting through the northwest flow
aloft Monday night into Tuesday. But confidence in the timing and
trajectory of this one remains low at this time.
A disturbance is expected to move through during the day Tuesday,
which should bring widespread light snow to valleys across western
Montana and central Idaho. Brief periods of moderate snow could be
possible Tuesday afternoon and evening. Although only light snow
accumulation is expected, roads will likely become slick
especially during the morning and evening hours.
Wednesday should see snow showers decreasing as a weak ridge of
high pressure gradually builds in. Global models are hinting at
another winter system late Thursday into Friday of next week.
Overall, temperatures will be cooler than normal next week with a
few winter storms moving throughout the week.
&&
.AVIATION...Due to the recent moisture, patchy fog will be
possible this morning at KGPI, KMSO and KSMN. Although most of
the snow showers are mainly anchored across the surrounding
terrain this morning, another disturbance will bring an increase
in snow showers later today. Snow showers will be frequent across
the Clearwater and Bitterroot mountains. Area terminals KMSO, KSMN
and KBTM could see brief visibility reductions and lower ceilings
this afternoon and evening. A few light snow showers will also be
possible at KGPI this afternoon.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until 9 AM MST this morning
Butte/Blackfoot Region.
Winter Weather Advisory until 9 AM MST this morning ABOVE 4000
FEET for the Bitterroot/Sapphire Mountains.
Winter Weather Advisory until 9 AM MST this morning Lower Clark
Fork Region.
Winter Weather Advisory until 9 AM MST this morning
Flathead/Mission Valleys...Kootenai/Cabinet Region.
Winter Weather Advisory until 9 AM MST this morning West Glacier
Region.
Winter Weather Advisory until 9 AM MST this morning
Potomac/Seeley Lake Region.
Winter Weather Advisory until 9 AM MST this morning
Missoula/Bitterroot Valleys.
ID...Winter Weather Advisory until 9 AM MST /8 AM PST/ this morning
ABOVE 4000 FEET for the Eastern Lemhi County...Southern
Clearwater Mountains...Western Lemhi County.
&&In the hours before
Special weather statement, Jan 30, 9:05 AM MST, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 905 AM MST SAT JAN 30 2016 MTZ004>007-043-301645- POTOMAC/SEELEY LAKE REGION MT-MISSOULA/BITTERROOT VALLEYS MT- BITTERROOT/SAPPHIRE MOUNTAINS MT-BUTTE/BLACKFOOT REGION MT- LOWER CLARK FORK REGION MT- 905 AM MST SAT JAN 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MINERAL...NORTHERN GRANITE AND SOUTHERN MISSOULA COUNTIES UNTIL 945 AM MST... AT 903 AM MST...DOPPLER RADAR WAS TRACKING A BAND OF SNOW SHOWERS ALONG A LINE EXTENDING FROM NEAR ALBERTON TO 12 MILES SOUTHEAST OF BONNER-WEST RIVERSIDE...AND MOVING EAST AT 20 MPH. THIS BAND WILL BE CAPABLE OF PRODUCING MODERATE TO HEAVY SNOW CREATING DIFFICULT DRIVING CONDITIONS IN A VERY SHORT DISTANCE. LOCATIONS IMPACTED INCLUDE... MISSOULA...DRUMMOND...LOLO...EAST MISSOULA...BONNER-WEST RIVERSIDE...WYE... CLINTON...TURAH...BEARMOUTH AND NIMROD. LAT...LON 4695 11418 4666 11310 4654 11332 4695 11474 TIME...MOT...LOC 1603Z 281DEG 18KT 4696 11451 4673 11374
Special weather statement, Jan 30, 9:07 AM MST, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 907 AM MST SAT JAN 30 2016 IDZ005-006-MTZ005-006-301645- SOUTHERN CLEARWATER MOUNTAINS ID-NORTHERN CLEARWATER MOUNTAINS ID- MISSOULA/BITTERROOT VALLEYS MT-BITTERROOT/SAPPHIRE MOUNTAINS MT- 907 AM MST SAT JAN 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO...CENTRAL CLEARWATER...NORTHERN RAVALLI AND WEST CENTRAL GRANITE COUNTIES UNTIL 945 AM MST/845 AM PST/... AT 906 AM MST/806 AM PST/...DOPPLER RADAR WAS TRACKING A BAND OF SNOW SHOWERS ALONG A LINE EXTENDING FROM 29 MILES NORTHEAST OF LOWELL TO 6 MILES EAST OF WOODSIDE...AND MOVING EAST AT 20 MPH. THIS BAND WILL BE CAPABLE OF PRODUCING MODERATE TO HEAVY SNOW CREATING DIFFICULT DRIVING CONDITIONS IN A VERY SHORT DISTANCE. LOCATIONS IMPACTED INCLUDE... HAMILTON...WOODSIDE...VICTOR...PINESDALE...CORVALLIS AND SKALKAHO PASS. LAT...LON 4632 11525 4621 11346 4640 11392 4653 11537 TIME...MOT...LOC 1606Z 284DEG 17KT 4644 11515 4633 11403
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 30, 9:05 AM MST | Special Weather Statement | MSO | Missoula | 40 min |
| Jan 30, 10:03 AM MST | Special Weather Statement | MSO | Ravalli | 42 min |
| Jan 30, 10:04 AM MST | Special Weather Statement | MSO | Missoula | 41 min |
| Jan 30, 10:34 AM MST | Winter Weather Advisory | MSO | Deer Lodge, Flathead, Granite, Lake, Lincoln, Mineral and 5 more | 33 hr |
| Jan 30, 10:50 AM MST | Special Weather Statement | MSO | Missoula | 40 min |
| Jan 30, 10:51 AM MST | Special Weather Statement | MSO | Deer Lodge | 39 min |
| Jan 30, 11:32 AM MST | Special Weather Statement | MSO | Deer Lodge | 43 min |
| Jan 30, 11:34 AM MST | Special Weather Statement | MSO | Missoula | 41 min |
| Jan 30, 3:52 PM MST | Special Weather Statement | MSO | Missoula | 23 min |
Nearby
Special Weather Statements in Montana, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.